NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, February 11, 2016
Hypoventilation at Night
Can untreated hypoventilation at night cause lower leg edema? I have documented hypoventilation and high CO2 but cannot tolerate cpap/bipap. I have had an issue the last few months that if I am off my maxzide even for 4-5 days, I have pitting edema of my lower legs with a 9-10 # weight gain. There was a question as to whether I had PH but I had a RHC this week and the pressures were normal. So, that has been ruled out as a cause of the edema. I am quite frustrated with this whole issue and the fact that I cannot tolerate the cpap. Thanks for your help.
The short answer is yes, that hypoventilation at night can cause leg edema. However, this is usually as a result of the strain placed on the heart by the hypoventilation in sleep and, if your right heart catheterization was truly normal, then it is unlikely that your hypoventilation is related to your leg edema and other causes should be sought out and addressed.
The term hypoventilation means inadequate ventilation (breathing) resulting in high carbon dioxide levels and, in some cases, low oxygen levels. Hypoventilation can occur while awake or be isolated to just sleep. There are several possible causes of hypoventilation, which can generally be divided into mechanical (lungs, breathing muscles) or central (brain problems) problems. Some of the mechanical causes include diseases of the chest wall (i.e. kyphoscoliosis, pectus excavatum), neuromuscular disorders (i.e. amyotrophic lateral sclerosis (ALS), post-polio syndrome) and lung diseases such as chronic obstructive airway disease (COPD). Some of the central causes of hypoventilation might include a stroke, hypothyroidism, drug overdose (i.e. narcotics) or obesity hypoventilation syndrome (OHS). Without knowing more about your history, it’s impossible to comment on what might be causing your hypoventilation. However, I’ll talk a little about OHS as it is commonly associated with sleep-related hypoventation.
OHS can occur with obstructive sleep apnea (OSA) in many individuals. The treatment is a positive airway pressure device such as CPAP or bi-level airway pressure. Individuals with OHS may also require oxygen during the daytime. It is thought that OHS is associated with elevated pressures of the pulmonary circulation (pulmonary hypertension) and subsequent dysfunction of the right ventricle, also known as right heart failure. The interactions between OSA / OHS and the cardiovascular system are complex. For instance, OSA is more often associated with left rather than right ventricle dysfunction. The interaction between OSA and the left heart is due, in part, to its effect on the systemic blood pressure. Overall, if you do not have right side heart failure (as it sounds as though you do not), it does not completely rule out edema from cardiac causes. It is possible that you could have dysfunction of the left heart and may have edema in the legs as a result. So knowing the details of your right heart catheterization would be useful.
The doctor who performed the catheterization procedure should have measured your left heart function as well and will be able to tell you if you have evidence of volume overload in the left side of the circulation. If this is ruled out and you have intact systolic and diastolic function of the left and right heart; and you are not in a state of volume overload, then the heart is not the cause of your edema. There are other causes of edema, most commonly due to chronic venous insufficiency that can occur independent of heart dysfunction. Other causes of swelling in the legs may include liver or kidney dysfunction, obesity, or blood clots in the legs.
I would continue the diuretic and decrease your salt intake. Elevation of the legs and exercise may help. Your doctor should look into other causes for your leg swelling if your heart function is normal.
Rami N Khayat, MD
Clinical Associate Professor of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University